Why Did I Develop an AIDS-Related Illness After Starting HIV Treatment? (Editor's Pick)
Aug 30, 2015
I was diagnosed positive Jan 2007. My levels were always above treatment levels until about Oct 2012 when they began to decline. Due to fear, I didn't begin treatment like I should have and I finally began taking Atripla on April 7, 2015. My labs were not good. CD4 176 vl 2200 when tested at the end of April. I then developed a form of TB in May called MIA(not sure what that is) in my right lymph node. I had surgery on 6/24/15 to have it removed. My labs were cd4 305 (25%) vl 870 in June 2015 before the surgery. In July an ID doc started me on treatment for MIA taking pills 3xs a week Ethambutol, Rifampin and Clarithromycin. July labs were cd4 281 (20%) vl 740. Aug cd4 181 (20%) vl 270. I'm still taking the Atripla along with the other drugs prescribed but I'm discouraged and actually a little scared that the cd4 count is dropping. Any advice on what to do here?
Response from Dr. Holodniy
Mycobacterium avium-intracellulare (MAI) or sometimes called Mycobacterium avium complex (MAC) is a cousin of tuberculosis that causes a similar infection and requires multiple antibiotics to treat. You were probably exposed to this bacteria some time ago, but the infection was triggered after you started HIV treatment with Atripla, and is typical for an infection occurring right after starting HIV treatment referred to as the immune reconstitution inflammatory syndrome (IRIS). The ongoing MAC infection is likely affecting your CD4 count, and many times we also see the HIV viral load increase when there is another ongoing infection like MAC. Although your CD4 count and viral load need to be followed closely, I predict that once the MAC infection is under control your CD4 count and viral load will stabilize, and you will get your viral load to undetectable.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.